Alert archive / Arizona / Lake Wind Advisories in 2012

Lake Wind Advisory 4, NWS Las Vegas, NV

January 28, 2012Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this lake wind advisory at Jan 28, 2012, 4:15 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Jan 28, 2012, 9:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2012, 4:15 AM MST (11:15 UTC)
In effect from
Jan 28, 2012, 9:00 AM MST
Expired
Jan 28, 2012, 7:00 PM MST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2012-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2012-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3154 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WWUS75 KVEF 281115
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 AM PST SAT JAN 28 2012

AZZ002-036-CAZ527-NVZ021-282000-
/O.NEW.KVEF.LW.Y.0004.120128T1600Z-120129T0000Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
315 AM PST SAT JAN 28 2012 /415 AM MST SAT JAN 28 2012/

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM PST /9 AM MST/ THIS
MORNING TO 4 PM PST /5 PM MST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE MOHAVE AND LAKE HAVASU...WHICH IS IN EFFECT
FROM 8 AM PST /9 AM MST/ THIS MORNING TO 4 PM PST /5 PM MST/ THIS
AFTERNOON.

* WINDS: NORTH WIND OF 20 TO 30 MPH POSSIBLE ACROSS THE OPEN
  WATERS SOUTH OF HOOVER DAM.

* TIMING: WINDS WILL INCREASE THIS MORNING BEFORE STARTING TO
  DECREASE DURING THE LATE AFTERNOON.

* LOCATIONS: LAKE MOHAVE AND LAKE HAVASU

* IMPACTS: WINDS IN EXCESS OF 25 MPH WILL CREATE DANGEROUS BOATING
  CONDITIONS ON AREA LAKES DURING THE ADVISORY PERIOD. THESE WINDS
  WILL CREATE VERY CHOPPY WATERS WHICH COULD CAPSIZE OR SWAMP
  SMALL CRAFT. FOR YOUR PERSONAL SAFETY...OPERATORS OF SMALL CRAFT
  ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS SUBSIDE. IF
  YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN WATER AND
  STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

PIERCE
3 follow-up statements
442 
WWUS75 KVEF 281734
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PST SAT JAN 28 2012

AZZ002-036-CAZ527-NVZ021-290000-
/O.CON.KVEF.LW.Y.0004.000000T0000Z-120129T0000Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
934 AM PST SAT JAN 28 2012 /1034 AM MST SAT JAN 28 2012/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST /5 PM MST/
THIS AFTERNOON...

A LAKE WIND ADVISORY REMAINS IN EFFECT FOR LAKE MOHAVE AND LAKE
HAVASU UNTIL 4 PM PST /5 PM MST/ THIS AFTERNOON.

* WINDS: NORTH WIND 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ACROSS
  THE OPEN WATERS SOUTH OF HOOVER DAM. AT 9 AM PST...BULLHEAD
  CITY WAS GUSTING TO 39 MPH...AND NEEDLES WAS GUSTING TO 30 MPH.

* TIMING: WINDS WILL PEAK IN THE EARLY AFTERNOON AND THEN DECREASE
  DURING THE LATE AFTERNOON.

* LOCATIONS: NEEDLES...HOOVER DAM...LAUGHLIN...BULLHEAD CITY...
  MOHAVE VALLEY...LAKE HAVASU...DESERT HILLS...TOPOCK 

* IMPACTS: WINDS IN EXCESS OF 25 MPH WILL CREATE DANGEROUS BOATING
  CONDITIONS ON AREA LAKES DURING THE ADVISORY PERIOD. THESE WINDS
  WILL CREATE VERY CHOPPY WATERS WHICH COULD CAPSIZE OR SWAMP
  SMALL CRAFT. FOR YOUR PERSONAL SAFETY... OPERATORS OF SMALL
  CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS
  SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN
  WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

MORGAN
449 
WWUS75 KVEF 282201
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
201 PM PST SAT JAN 28 2012

AZZ002-036-CAZ527-NVZ021-290200-
/O.EXT.KVEF.LW.Y.0004.000000T0000Z-120129T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
201 PM PST SAT JAN 28 2012 /301 PM MST SAT JAN 28 2012/

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST /7 PM MST/ THIS
EVENING...

THE LAKE WIND ADVISORY FOR LAKE MOHAVE AND LAKE HAVASU IS NOW IN
EFFECT UNTIL 6 PM PST /7 PM MST/ THIS EVENING.

* WINDS: NORTH WIND 20 TO 30 MPH WITH GUSTS AROUND 40 MPH ACROSS
  THE OPEN WATERS SOUTH OF HOOVER DAM. AT 2 PM PST...WINDS WERE
  GUSTING TO 44 MPH AT BULLHEAD CITY...AND 33 MPH AT NEEDLES.

* TIMING: WINDS WILL PEAK IN THE EARLY AFTERNOON AND THEN 
  DECREASE DURING THE LATE AFTERNOON AND EARLY EVENING. 

* LOCATIONS: NEEDLES...HOOVER DAM...LAUGHLIN...BULLHEAD CITY...
  MOHAVE VALLEY...LAKE HAVASU...DESERT HILLS...TOPOCK 

* IMPACTS: WINDS IN EXCESS OF 25 MPH WILL CREATE DANGEROUS 
  BOATING CONDITIONS ON AREA LAKES DURING THE ADVISORY PERIOD. 
  THESE WINDS WILL CREATE VERY CHOPPY WATERS WHICH COULD 
  CAPSIZE OR SWAMP SMALL CRAFT. FOR YOUR PERSONAL SAFETY... 
  OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS 
  UNTIL THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE 
  LAKES...AVOID THE OPEN WATER AND STAY CLOSE TO SHORE OR IN 
  PROTECTED COVES AND INLETS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

MORGAN
809 
WWUS75 KVEF 290155
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 PM PST SAT JAN 28 2012

AZZ002-036-CAZ527-NVZ021-290300-
/O.EXP.KVEF.LW.Y.0004.000000T0000Z-120129T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
555 PM PST SAT JAN 28 2012 /655 PM MST SAT JAN 28 2012/

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING FOR LAKE HAVASU AND FORT MOHAVE...LAKE MEAD NATIONAL
RECREATION AREA...AND SAN BERNARDINO COUNTY UPPER COLORADO RIVER
VALLEY.

ALTHOUGH LOCAL GUSTY WINDS WILL CONTINUE THROUGH THE EVENING...STRONG
WINDS MEETING LAKE WIND ADVISORY CRITERIA ARE NO LONGER EXPECTED
TO OCCUR. THUS THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AS OF 6
PM PST /7 PM MST.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 27, 10:00 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jan 27, 10:00 PM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PST FRI JAN 27 2012

.SYNOPSIS...GUSTY NORTH WINDS WILL PERSIST DOWN THE COLORADO RIVER
VALLEY THROUGH SATURDAY...OTHERWISE DRY AND QUIET WEATHER IS
EXPECTED AREAWIDE THROUGH EARLY NEXT WEEK WITH TEMPERATURES NEAR TO
SLIGHTLY ABOVE NORMAL. ANOTHER ROUND OF GUSTY NORTH WINDS IS
EXPECTED FOR THE MIDDLE OF NEXT WEEK.
&&

.UPDATE...AUTOMATED SENSORS SHOWED WIND GUSTS WERE LESS THAN 40 MPH
AT SITES ALONG THE COLORADO RIVER THIS EVENING EVEN THOUGH THE
SURFACE PRESSURE GRADIENT BETWEEN ELY TO NEEDLES WAS INCREASING AND
IT INITIALLY APPEARED THERE MIGHT BE A SLIGHT INCREASE EARLIER THIS
EVENING. THE WIND ADVISORY WAS CANCELLED BUT GUSTY NORTH WINDS UP TO
35 MPH WILL PERSIST...ESPECIALLY AROUND THE LAUGHLIN-BULLHEAD CITY
AREA. THE REST OF THE FORECAST TREND DETAILED IN THE PREVIOUS
DISCUSSION LOOK FINE.
&&

.AVIATION...WINDS SHOULD TRANSITION TO MORE OF A NORTHWEST DIRECTION
BY 12Z SATURDAY...THEN AROUND 18Z SATURDAY GO BACK TO A NORTHEAST
DIRECTION. SUSTAINED SPEEDS SHOULD MAINLY BE 4-8 KTS AND
OCCASIONALLY AS HIGH AS 10 KTS. WIND DIRECTION AFTER 03Z SATURDAY
IS A BIT TOUGHER CALL AS SURFACE PRESSURE GRADIENTS RELAX...SO FOR
NOW WILL GO WITH A VARIABLE FOR THEN. A MAINLY CLEAR SKY IS EXPECTED
TONIGHT FOLLOWED BY A RETURN OF CLOUDS AOA 25K FEET ON SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...IN GENERAL NORTH TO NORTHEAST WINDS AT 5-10 KTS TONIGHT
AND SATURDAY EXCEPT STRONGER IN THE COLORADO RIVER VALLEY WHERE
WINDS WILL BE 10-20 KTS SUSTAINED. WINDS SHOULD INCREASE SATURDAY
AROUND 18Z IN THE COLORADO RIVER VALLEY WHERE GUSTS OF 30-35 KTS ARE
EXPECTED BEFORE WINDS DECREASE BETWEEN 01Z AND 03Z SUNDAY. WINDS AT
KDAG WILL MAINLY BE 8 KTS OR LESS AND FAVOR DIURNAL DIRECTIONAL
TRENDS. VARIABLE AMOUNTS OF CLOUDS AOA 25K FEET ARE EXPECTED THROUGH
SATURDAY EVENING.
&&

.PREV DISCUSSION...
156 PM PST FRI JAN 27 2012

.SHORT TERM...SATELLITE LOOP SHOWED THICK CIRRUS SLOWLY MOVING SOUTH
AND EAST...WITH THE GREATEST COVERAGE ROUGHLY ALONG AND SOUTH OF
INTERSTATE 40 EARLY THIS AFTERNOON. SURFACE OBS SHOWED BREEZY NORTH
WINDS AREAWIDE...WITH STRONGER WINDS IN THE WIND PRONE AREAS SUCH AS
THE COLORADO RIVER VALLEY. WIND ADVISORY IN THAT AREA WAS WORKING
OUT WELL...AND WILL LEAVE IT AS IS. NORTH WINDS WILL PERSIST THERE
TOMORROW AS WELL...BUT SHOULD BE A LITTLE LESS STRONG AND A LITTLE
LESS WIDESPREAD THAN TODAY. A LAKE WIND ADVISORY MAY BE NEEDED...BUT
DID NOT WANT TO CAUSE CONFUSION BY ISSUING ONE WHILE THE CURRENT
WIND ADVISORY WAS ALREADY IN EFFECT...SO WILL LET THE NIGHT CREW
TAKE ANOTHER LOOK AT IT. ASIDE FROM THE WIND...THERE IS VERY LITTLE
ELSE OF CONCERN THROUGH MONDAY NIGHT. HIGH PRESSURE RIDGE ALONG 130W
WILL FLATTEN SUNDAY AS A STRONG SHORTWAVE TROUGH PUSHES INTO THE
PACIFIC NORTHWEST...BUT THE NEXT TWO SHORTWAVE TROUGHS IN LINE ARE
PROJECTED TO BE MUCH WEAKER AND ONLY GIVE OUR AREA A GLANCING BLOW
AS THEY PASS BY TO THE NORTH MONDAY AND MONDAY NIGHT. ONLY IMPACTS
SHOULD BE SLIGHT COOLING AND A LITTLE REINFORCEMENT OF THE NORTHERLY
GRADIENT.

.LONG TERM...TUESDAY THROUGH FRIDAY...MODELS CONTINUE TO ADVERTISE
UPPER LEVEL FLOW TO REMAIN NORTHWESTERLY TUESDAY AND WEDNESDAY WITH
EMBEDDED DISTURBANCES IN THE FLOW. MAIN IMPACT ON WEATHER WILL BE
CONTINUED PERIODS OF NORTHERLY WINDS DOWN THE COLORADO RIVER...
PERIODS OF HIGH CLOUDS...AND TEMPERATURES NEAR NORMAL. TIMING OF
INDIVIDUAL DISTURBANCES STILL UNCLEAR SO BROADBRUSHED CLOUDS/LOW
POPS DURING THIS PERIOD. BY THURSDAY...UPPER LEVEL RIDGE BEGINS TO
BUILD INTO THE AREA FROM THE PACIFIC AND REMAINS IN PLACE FRIDAY
OVER THE SOUTHWEST U.S. THIS WILL LEAD TO A SLOW WARMING TREND WITH
LESS CLOUDS AND LIGHT WINDS. DID NOT MAKE MANY CHANGES TO THE
PREVIOUS FORECAST...AS TRENDS LOOKED GOOD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...ADAIR
AVIATION...STACHELSKI
PREV DISCUSSION...MORGAN/STAUDENMAIER

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 27, 4:39 AM MST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 AM PST FRI JAN 27 2012

AZZ001-003-CAZ519>526-NVZ014>020-022-280800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
339 AM PST FRI JAN 27 2012 /439 AM MST FRI JAN 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOCALLY BREEZY
NORTH WINDS CAN BE EXPECTED TODAY WITH GUSTS AROUND 35 MPH AT
TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ527-NVZ021-280800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
339 AM PST FRI JAN 27 2012 /439 AM MST FRI JAN 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NORTHERLY WINDS WILL INCREASE TODAY WITH SUSTAINED WINDS 20 TO 35
MPH AND GUSTS 40 TO 45 MPH. THE STRONGEST WINDS WILL BE SOUTH OF
HOOVER DAM. A WIND ADVISORY IS IN EFFECT FROM 11 AM PST/NOON MST
TODAY UNTIL MIDNIGHT PST /1 AM MST TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Lake Wind Advisories in Arizona, 2012Lake Wind Advisories in California, 2012Lake Wind Advisories in Nevada, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.